The Diabetes Forum Support Community For Diabetics Online banner
1 - 8 of 8 Posts

·
Registered
Joined
·
370 Posts
Discussion Starter · #1 ·
Prednisone, a oral steroid will raise BGL.

I just started on an aggressive regimen for some back issues.

60 mg/day x 2 days
40 mg/day x 2 days
20 mg/day x 2 days
10 mg/day x 2 days.

I started yesterday AM on this regimen and my Fasting AM BGL this AM was 187. ( normal is around 100).

My question is, should I bump up my PM Lantus levels for the next week? My doc has been pretty much letting me titrate my dosage till I am at <100 in AM and , <140 2 hours post meals. I settled on a Lantus dose of 27 units at bedtime.

I'm thinking of raising it to 35 or higher to get me through the prednisone treatment.

Any thoughts?
 

·
Registered
Joined
·
20 Posts
I've just come off Prednisone after having been on it for some ten years as a treatment for asthma and was on 5 mg a day. I usually get at least two chest infections every winter and get put on a five day course @ 40 mg a day. Surprisingly enough, I didn't find a very noticeable difference in my blood tests before and after meals, there may have been a .2 or .3 difference, so no reason for me to increase my insulin for the five day period. I guess it comes down to doing regular tests just to be sure and make a slight change in the meds if necessary.
 

·
Registered
Joined
·
370 Posts
Discussion Starter · #3 ·
I've just come off Prednisone after having been on it for some ten years as a treatment for asthma and was on 5 mg a day. I usually get at least two chest infections every winter and get put on a five day course @ 40 mg a day. Surprisingly enough, I didn't find a very noticeable difference in my blood tests before and after meals, there may have been a .2 or .3 difference, so no reason for me to increase my insulin for the five day period. I guess it comes down to doing regular tests just to be sure and make a slight change in the meds if necessary.
Thanks for the feedback. After the first day of 60 mg, my next AM FBS had soared to over 200 from an average of 100. I immediately upped my Lantus dose from 26 units to 33. I struggled the whole week getting the numbers back to a "normal" state.

Possibly the fact that you have been on a low dose daily maintenance program for 10 years, conditioned your response when you upped it 8 fold.
 

·
WHAT, I got D
Joined
·
3,849 Posts
When on Pred and Lantus I raised my amount to compensate for the rise and then gradually reduced it as the week went on.
 

·
Registered
Joined
·
20 Posts
Quite a change with the increase in Prednisone.

The thing that's surprised me is I've had a couple of GP's say that the Prednisone may have been the cause of my diabetes, certainly being overweight could've been a contributing factor. Anyway if prednisone does contribute to diabetes in the long term, I wonder at GP's willingness to prescribe it as a long term treatment.

As I mentioned, I seem to get at least two chest infections a year and get prescribed a five or six day course of 40 mg a day, I wonder why GP's don't then suggest a slight increase in diabetic meds for the period we're on prednisone? It seems to me we should be keeping the sugar levels reasonable stable as much as possible. I wonder if they aren't worried about a high in sugar levels for a short period of five days.

I understand that prednisone is a bit of an apetite stimulant, so I don't know if that would follow through and mean a slightly higher sugar readings for the time we're on prednisone or not because of it retaining a bit of the sugars in the system.

I got weened off prednisone at a rate of 1 mg a month and have been off it for a couple of months now, so I doubt there is any left in me at this stage. I am a little surprised that my blood tests haven't shown a noticeable drop in readings, especially as my diet is the same, and if anything, I may be eating a little less than I was.

Wouldn't it be good if there was an alternative to prednisone, it'd certainly save us a few hassles and having to increase insulin doses to counteract it if and when we're prescribed it.

I suspect you may be right in that I may have built up a certain amount of immunity to it over ten years, after thinking about it, it appears a little that way. I am glad I'm off it though, as I heard there's a few negative side effects associated with the long term use of it.
 

·
WHAT, I got D
Joined
·
3,849 Posts
Pred acts like cortisol in your body, a hormone excreted by your adreanl glands responsible for fight/flight, illness, inflammation, etc. When your brain senses cortisol it immediately tells your liver to release glucose to help repair the system that is having trouble, which leads to high BG levels if your signaling system is at fault with your pancreas.

GABA, Ashweghanda, Holy Basil, L-Theanine all have helped me tremendously when in a high state of cortisol out put. GABA is the counter agent to adrenalin response in your body. Your releases GAB to bring your body back to nominal after a cortisol release. If you are lacking in GABA which many T1's and some T2's seem to be your BG levels will react dramatically to andrenalin, or pred.
 

·
Registered
Joined
·
370 Posts
Discussion Starter · #7 ·
As I mentioned, I seem to get at least two chest infections a year and get prescribed a five or six day course of 40 mg a day, I wonder why GP's don't then suggest a slight increase in diabetic meds for the period we're on prednisone?
I suspect you may be right in that I may have built up a certain amount of immunity to it over ten years, after thinking about it, it appears a little that way. I am glad I'm off it though, as I heard there's a few negative side effects associated with the long term use of it.
I've never understood taking ANY steroid to combat an infection. The prednisone, and generally and steroid of that family, tends to depress he immuno response system.

I understand it if the doc is trying to differentiate if you have an infection, or simply an allergic reaction to something in your environment.
 

·
Registered
Joined
·
24,394 Posts
I've never understood taking ANY steroid to combat an infection. The prednisone, and generally and steroid of that family, tends to depress he immuno response system.

I understand it if the doc is trying to differentiate if you have an infection, or simply an allergic reaction to something in your environment.
As I understand it, the use of prednisone is to combat inflammation. If it's our immune system attacking healthy cells & causing inflammation, possible secondary infections setting in, then the purpose of prednisone IS to suppress the immune system & reduce the inflammation.
 
1 - 8 of 8 Posts
Top